Oct 13, 2023
ASCO seeks to advance the education of all oncology professionals and ultimately facilitate and support enhanced patient care. The ASCO Oncology Self-Assessment Series on ASCO Connection consists of free case-based multiple-choice practice questions, educational links, and answer rationales from ASCO-SEP.
Learn more about the ASCO-SEP Digital Subscription, which includes the new 2023 digital book, as well as over 1,000 practice questions in the Question Bank. Oncology trainees and training program directors can visit the ASCO-SEP website to learn about available discounts and register for the 2023-2024 cycle.
Correct answers are listed at the bottom of the page.
Question 1: Gastrointestinal Cancer
A 79-year-old woman presents for a second opinion regarding management of her right-sided metastatic colon cancer. She was diagnosed 1 year ago and initially started treatment with 5-fluorouracil, leucovorin, and oxaliplatin (FOLFOX) combined with bevacizumab. Oxaliplatin was held after the eighth cycle, owing to emerging neuropathy; bevacizumab was discontinued at about 18 months after the patient developed deep vein thrombosis (DVT). Tumor testing showed mismatch repair (MMR) deficient status, wild-type RAS and BRAF, and negative HER2. Most recent imaging studies showed disease progression. Now, her Eastern Cooperative Oncology Group (ECOG) performance status remains at 1 and her neuropathy is much improved. Her comorbidities include well-controlled type 2 diabetes and hypertension. She is interested in further treatment.
Which of the following is the most appropriate next step?
- 5-Fluorouracil, leucovorin, and irinotecan (FOLFIRI)
- FOLFIRI and cetuximab
Question 2: Pain & Symptom Management
The patient is a 45-year-old woman diagnosed with borderline resectable pancreatic cancer involving the head of the pancreas. She has completed 6 months of systemic therapy and recently began fractionated chemoradiation therapy (50.4 Gy in 1.8-Gy daily fractions) with concurrent capecitabine. During the first week of chemoradiation, she reports daily nausea with two episodes of emesis in the evenings after her radiation treatment. She is otherwise healthy and has no drug allergies. Her last laboratory evaluation showed that blood counts, electrolytes, and kidney and liver function were within normal limits; her vital signs are normal.
Which of the following is the most appropriate next step?
- Administer ondansetron daily before radiation therapy
- Schedule weekly IV fluids
- Stop capecitabine and continue with radiation therapy alone
- Stop chemoradiation and proceed with surgical resection
Question 1 Rationale and References
Correct answer: D. Pembrolizumab
Rationale: Checkpoint inhibitors are effective in the treatment of metastatic colon cancers with MMR deficiency and microsatellite instability (MSI). While this patient has received systemic chemotherapy in the first-line setting, data from the KEYNOTE-177 trial showed improved outcomes with pembrolizumab compared to chemotherapy with either an oxaliplatin- or irinotecan-containing regimen. Available data also support the use of nivolumab or nivolumab plus ipilimumab. The patient’s quality of life is likely to improve with immunotherapy versus chemotherapy, given her persistent neuropathy. Because outcomes are better with immunotherapy, pembrolizumab would be favored over FOLFOX, despite the prolonged progression-free survival this patient experienced with oxaliplatin. Similarly, an immunotherapy approach is favored over FOLFIRI. Since this patient has a right-sided tumor, the use of an EGFR inhibitor (eg, cetuximab) is not preferred.
- Diaz LA Jr, Shiu KK, Kim TW, et al. Pembrolizumab versus chemotherapy for microsatellite instability-high or mismatch repair-deficient metastatic colorectal cancer (KEYNOTE-177): final analysis of a randomised, open-label, phase 3 study. Lancet Oncol. 2022;23(5):659-70. DOI: https://doi.org/10.1016/S1470-2045(22)00197-8
- Lenz HJ, Van Cutsem E, Luisa Limon M, et al. First-line nivolumab plus low-dose ipilimumab for microsatellite instability-high/mismatch repair-deficient metastatic colorectal cancer: the phase II CheckMate 142 study. J Clin Oncol. 2022;40(2):161-70. DOI: https://doi.org/10.1200/JCO.21.01015
- Andre T, Amonkar M, Norquist JM, et al. Health-related quality of life in patients with microsatellite instability-high or mismatch repair deficient metastatic colorectal cancer treated with first-line pembrolizumab versus chemotherapy (KEYNOTE-177): an open-label, randomised, phase 3 trial. Lancet Oncol. 2021;22(5):665-77. DOI: https://doi.org/10.1016/S1470-2045(21)00064-4
- Yin J, Cohen R, Jin Z, et al. Prognostic and predictive impact of primary tumor sidedness for previously untreated advanced colorectal cancer [published online ahead of print, 2021 Jun 1]. J Natl Cancer Inst. 2021;djab112. DOI: https://doi.org/10.1093/jnci/djab112
Question 2 Rationale and References
Correct answer: A. Administer ondansetron daily before radiation therapy
Rationale: Abdominal chemoradiation therapy often induces moderate to severe nausea. Ondansetron is an effective antiemetic agent that inhibits 5-HT3 receptors, used as first-line therapy for nausea. Randomized clinical trials have confirmed that prophylactic use of ondansetron effectively prevents or reduces severity of nausea and vomiting during abdominal radiation therapy. The oncologist has determined that combination chemoradiation is the best option for patient benefit (possible to meet resectable criteria) and therapy-related adverse effects are not limiting at this time. With normal renal function test results and the absence of vomiting, the patient is not likely dehydrated; therefore, IV fluids will not improve nausea.
- Franzén L, Nyman J, Hagberg H, et al. A randomised placebo controlled study with ondansetron in patients undergoing fractionated radiotherapy. Ann Oncol. 1996;7(6):587-92. DOI: https://doi.org/10.1093/oxfordjournals.annonc.a010675
- Priestman TJ, Roberts JT, Lucraft H, et al. Results of a randomized, double-blind comparative study of ondansetron and metoclopramide in the prevention of nausea and vomiting following high-dose upper abdominal irradiation. Clin Oncol (R Coll Radiol). 1990;2(2):71-5. DOI: https://doi.org/10.1016/s0936-6555(05)80790-3